alexa Proton Pump Inhibitors: The Perils of Turning 30 | OMICS International
ISSN: 2161-0711
Journal of Community Medicine & Health Education

Like us on:

Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on Medical, Pharma, Engineering, Science, Technology and Business

Proton Pump Inhibitors: The Perils of Turning 30

Beth Careyva*, Katarzyna Jabbour and Ahmad Rasheed

Department of Family & Community Medicine, Thomas Jefferson University, USA

Corresponding Author:
Beth Careyva
Department of Family & Community Medicine
Thomas Jefferson University, 833 Chestnut Street
Suite 301, Philadelphia, PA 19107, USA
E-mail: [email protected], [email protected]

Received Date: April 28, 2014; Accepted Date: May 02, 2014; Published Date: May 07, 2014

Citation: Careyva B, Jabbour K, Rasheed A (2014) Proton Pump Inhibitors: The Perils of Turning 30. J Community Med Health Educ 4:e125. doi:10.4172/2161-0711.1000e125

Copyright: © 2014 Careyva B, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Community Medicine & Health Education

Thirty- the promise of a decade of loneliness, a thinning list of single men to know, a thinning briefcase of enthusiasm, thinning hair- F. Scott Fitzgerald

Omeprazole was discovered in 1979 and became part of most formularies for routine use in the late 1980s. It is a member of the proton pump inhibitor (PPI) family, a class of medications used to suppress gastric acid secretion from parietal cells. Proton pump inhibitors are used for stress ulcer prophylaxis and to treat gastroesophageal reflux (GERD), dyspepsia, and peptic ulcer disease (PUD). Once widely touted for efficacy and safety, omeprazole and other medications in this class have experienced some stumbling blocks in their third decade. Emergent data has demonstrated several adverse effects, including osteoporotic fractures, pneumonia, vitamin B12 deficiency, hypomagnesemia, and Clostridium difficile associated diarrhea. This list has been growing steadily, particularly in the last ten years. For patients with severe PUD or an elevated risk of Barrett’s esophagus, these medications can be extremely helpful. Unfortunately, many patients take PPIs for years without having a clear indication to do so. Only 50% of those who are taking maintenance PPI therapy have an appropriately documented indication [1].

Chronic acid suppression has been linked to nutritional deficiencies as well as electrolyte abnormalities. Lam JR, et al, demonstrated a significant increase in vitamin B12 deficiency for those taking PPIs for 2 or more years [2]. As is true for most of the potential adverse effects of PPI therapy, this risk is exacerbated by prolonged use and higher dosages. Hypomagnesemia has been correlated to PPI use and is of particular concern for those who have been taking PPIs for several years [3,4]. This risk of hypomagnesemia is further increased by concurrent use of thiazide and loop diuretic medications [5]. Osteoporotic fractures are also more prevalent following PPI use secondary to interference with calcium absorption and bone resorption. Patients who have been taking PPIs for greater than one year are 1½ times more likely to experience an osteoporotic fracture than those who are not taking medications to suppress gastric acid secretion [6-8].

Proton pump inhibitors have been linked to pulmonary and gastrointestinal infections, potentially as a result of increased gastric pH and bacterial overgrowth. The risk of community-acquired pneumonia has been correlated to PPI use, although further randomized controlled trials are needed to confirm this [9]. PPIs have also been found to increase the risk of enteric infections. Most notable is Clostridium difficile associated diarrhea, with a five-fold increase in risk for those who are taking PPIs twice daily in addition to antibiotics [10,11]. Additionally, recent studies have demonstrated an increased risk of Salmonella and Campylobacter jejuni infections with concurrent PPI use [12,13].

Based upon the list of newly recognized adverse effects, it appears that like many medications, PPIs are not entirely benign. We encourage vigilance and careful consideration before renewing prescriptions for PPIs without discussion of indication and current symptoms. We also recommend attempts to optimize symptom control for uncomplicated GERD, gastritis, and PUD with lifestyle modifications, weight loss, limited NSAID use, and treatment of Helicobacter pylori when indicated. Abruptly discontinuing PPIs may result in a relapse of symptoms, which does not necessarily mean that they are indicated indefinitely. On demand therapy of PPIs, tapering of dosages, and stepdown therapy to histamine 2 receptor antagonists may be considered to decrease the incidence of symptom recurrence [14]. There are, of course, patients who will have appropriate indications for maintenance PPI therapy [15]. For those who do require maintenance therapy, we recommend the lowest possible doses of efficacious medications to decrease the risk of the above adverse effects.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Article Usage

  • Total views: 12504
  • [From(publication date):
    June-2014 - Dec 04, 2020]
  • Breakdown by view type
  • HTML page views : 8674
  • PDF downloads : 3830
Top